When the common becomes all too strange
I’m leveled with the first cold and sinus infection I’ve had since being diagnosed with Addison’s disease last year. In fact, as best as I can remember, it’s been years since I’ve had a sinus infection. Evidently, there is a reason for this.
Being autoimmune has some advantages. A high eosiniphil count, something frequently seen with Addison’s, used to guard me from colds. Now, hydrocortisone has subdued the vigilantes. I’m more susceptible to things.
Addisonians are usually told to take “extra” hydrocortisone if they get sick to offset the physical stress. How much extra? Guess!
My first endocrinologist said “40.” I got a migraine. I took 40 mg instead of 20 in the morning. I wound up back in his office with extreme anxiety, heart thrumming and swollen ankles.
For the present sinus infection I took an extra 5 mg in the morning and an extra 5 mg in the evening, a total of 35 for the day. I handled it fine. But I needed OTC cold meds for the symptoms and antibiotics for the infection. That’s what I’ve always done before.
But now my responses to the drugs are all different. My tolerance for pseudoepedrine and phenylephrine, never high, is now nil. I expressed some concern to the Urgent Care doctor that taking these common decongestants made me an “aspiring sniper.” I had already discontinued them. I just wanted antibiotics to take out the sinus infection. No problem. Not normally.
A couple of days into the amoxicillin regimen, the sniper was back with a vengeance, targeting my helpful, patient husband and several minor planets. Death row looked good. At least I could be alone and read my radio manual in peace. I could not understand why I had never read it before.
I have never responded this way to antibiotics before. The only effect they’ve ever had was to knock me out along with the infection. I called a couple of friends, both Christian homekeepers. They were both elated that I was capable of the same madness as they were. We exchanged bomb recipes for a while and I felt much better.
Most antibiotics carry a warning that there is some potential that they will cause the liver to break down estrogen and compromise the efficacy of birth control pills. Could that mean they could cannibalize the estrogen in my HRT? My pharmacist said it was possible.
The pharmacist said that another antibiotic might or might not have the same effect, if, in fact, it was the cause of my extreme irritability. I explained the situation to my doctor, and she called in a new prescription for a different antibiotic.
Knowing that “anything is possible” isn’t necessarily helpful, but in this case, it is somewhat useful to know that sometimes chemistry really does underlie poor mentation, aka fundamental sin. I need the antibiotics; either the new ones will have the same effect or they won’t. Maybe being prepared for whatever happens will help maintain order.
I’m logging this for self-reference, and to help other female Addisonians who might experience something similar. If typical responses have changed since developing Addison’s, there might well be a very good, if exotic, reason for this. Keep probing. Research everything, ask everyone, and trust that you do indeed know yourself and your typical reactions to things. By the time you’re diagnosed with Addison’s, it’s likely you’ve been through a lot of discouraging misdiagnoses and “there’s nothing wrong with you” sessions. Persevere. Recall the “hoofbeat” sequence: “If you hear hoofbeats, think horses, not zebras.” Just know that every once in a while, an okapi lopes across the savannah instead.